MARK M. CHUNG, M.D.; KOTA G. CHETTY, M.D.; DENNIS JEROME, M.D.
To the editor: Several drugs are known to cause bronchospasm (1), and the mechanisms responsible for this effect are many. Cholinergic mechanisms are an important pathway influencing airways reactivity (2). The respiratory tree is supplied by parasympathetic postganglionic nerves and the terminals are largely cholinergic. Metoclopramide (methoxy 2-chloro 5-procainamide) has the ability to release acetylcholine from postganglionic cholinergic nerve terminals and could precipitate bronchospasm; however, such an adverse effect has not been reported or even suggested (3). We recently saw bronchospastic reactions in an asthmatic patient after he ingested this drug.
A 58-year-old man diagnosed by history as having asthma,
Learn more about subscription options.
Register Now for a free account.
CHUNG MM, CHETTY KG, JEROME D. Metoclopramide and Asthma. Ann Intern Med. 1985;103:809. doi: 10.7326/0003-4819-103-5-809_1
Download citation file:
Published: Ann Intern Med. 1985;103(5):809.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only